Colorado, 2005

High Wind in Colorado, December 5, 2005

December 5, 2005 · NWS BOU · 4 events in 4 counties and zones

In Boulder, high winds reportedly broke windows and caused roof damage. Power outages left approximately 10,000 people without electricity.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

In Boulder, high winds reportedly broke windows and caused roof damage. Power outages left approximately 10,000 people without electricity. In the Golden area, along C-470, Interstate 70 and the McIntyre Parkway, seven tractor trailers were blown over by strong cross-winds. Strong winds were also reported in northeast Weld County. Peak wind gusts included: 98 mph (85 kts), 2 miles southeast of Eldorado Springs, 90 mph (78 kts) at the National Center of Atmospheric Research (NCAR), 85 mph (74 kts), 4 miles north of Evergreen, 83 mph (72 kts) at Jeffco Airport in Broomfield, 80 mph (70 kts), 2 miles east-southeast of Golden, 76 mph (66 kts), 1 mile north of Longmont, and 58 mph (50 kts), 21 miles north of New Raymer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 5, 3:50 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Dec 5, 3:50 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 AM MST MON DEC 5 2005

.SHORT TERM...TDA-TNGT...STG NWLY FLO ALF WITH SEVERAL EMBEDDED
SHT WVS IN UPR FLO WILL EVENTUALLY CARVE OUT AN UPR TROF OVR NRN
RCKYS BY END OF PRD.  ASSOCD SFC LO PRES CNTR OVR MT WILL SLIDE
S IN LEE OF RCKYS IN ADV OF SYS.  THIS WILL STRENGTHEN CROSS MTN
SFC PRES GRADIENT AND TOGETHER WITH STG WNDS ALF PRODUCE HI WNDS
ALG FRONT RANGE MTNS AND ERN FTHLLS TDA BFR DCRSG TNGT.  STG Q-G
OMEGA SUBSIDENCE THRU PRD.  WILL KEEP HI WND WRNG FOR ONGOING ZNS.
MDLS INDICATE WNDS IN MTNS AND ERN FTHLLS MAY BE AS STG TNGT AS TDA
AND WRNG THERE MAY NEED TO BE EXTENDED INTO TNGT.  MOIST NWLY FLO
ALF WILL INCRS OROGRAPHIC SNW IN MTNS THRU TDA AND TNGT...BUT WK
WARMING ALF WILL SUMWHAT LIMIT NEW SNW ACCUMS.  NEEDLESS TO SAY
THERE WILL BE AREAS OF BLWG SNW MTNS.  DUE TO SLIGHT WARMG ALF AND
DWNSLP FLO TEMPS WILL WARM SUM OVR YSTRDY.  WILL MAKE ONLY SML
ADJSTMNTS TO MOS TEMP GDNC VALUES.

.LONG TERM DISCUSSION...FOR TUESDAY INTO WEDNESDAY...GFS AND NAM ARE
IN FAIRLY GOOD AGREEMENT...BRINGING A COLD UPPER TROF OVER ERN MT
AND DAKOTAS AT 12Z TUESDAY INTO NERN COLORADO BY WEDNESDAY.  FRONTAL
BOUNDARY IS PROGGED TO MOVE INTO THE NE PLAINS TUESDAY MORNING.
SPATIAL CROSS-SECTIONS AND INTERACTIVE SOUNDINGS SHOW ENELY UPSLOPE
WINDS DEEPENING TO AROUND 700 MB BY THE AFTN.  DEEPEST UPSLOPE IS
PROGGED TO OCCUR TUESDAY AFTN/EVENING.  MDLS SHOW UPWARD QG OMEGA
TUESDAY AFTN AND TUESDAY NIGHT...WITH SUBSIDENCE DEVELOPING
FOLLOWING THE PASSAGE OF THE UPPER TROF AXIS AROUND 18Z WEDNESDAY.
GUIDANCE ABOUT 10 DEGREES COLDER THAN MAX TEMPERATURES ON WEDNESDAY
SO WILL ADJUST ACCORDINGLY.  BEST MID LVL INSTBY WILL OCCUR OVER WRN
COLORADO TUESDAY AS 120+ KT UPPER JET DRIVES FM CNTRL IDAHO...
THROUGH THE FOUR CORNERS REGION.  OROGRAPHIC COMPONENT DECREASES
SIGNICANTLY TUESDAY NIGHT AS UPPER TROF SLIDES INTO THE STATE.
SNOWFALL TOTALS LOOK LIKE THEY WILL REMAIN BELOW HIGHLIGHT CRITERIA
AT THIS TIME AS AGAIN ALL THE INGREDIENTS NEVER QUITE PHASE WITH ONE
ANOTHER.  VERY COLD ARCTIC AMS DOES NOT FAVOR THE PRODUCTION HEAVY
SNOWFALL.  WEDNESDAY INTO THURSDAY...TREND FOR DCRG POPS STILL LOOKS
ON TRACK.  SPATIAL CROSS-SECTIONS FM BOTH MDLS SHOW AMS DRYING OUT
SIGNIFICANTLY BY THURSDAY.  THE LATEST GFS SHOWS A SECONDARY UPPER
TROF IS PROGGED MAKE ITS WAY DOWN THE EAST SIDE OF AN UPPER LEVEL
RIDGE BLDG OVER THE WEST....DROP OUT OF MONTANA AND SLIDE SW THROUGH
ERN UT/WRN COLORADO LATE THURSDAY INTO FRIDAY...BUT MSTR ASSOCIATED
WITH THIS SYSTEM REMAIN IN THE VICNITY OF THE UPPER LOW...WITH NERN
CO IN A WEAK DEFORMATION ZONE.  OTHER GFS ENSEMBLES LIKE THE ECMWF
KEEP THIS FEATURE EVENING FURTHER TO THE WEST.  UPPER RIDGE WILL
CONTINUE BUILD OVER THE WEST BY WEEKS END...WITH WARMING TREND
DEVELOPING.  WL KEEP THE REMAINDER OF THE FCST DRY FOR NOW.  THIS
ALREADY REFLECTED IN THE GRIDS SO NO MAJOR CHANGES THERE.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...HI WND WRNG TDA MTNS...ERN
FTHLLS...WRN URBAN CORRIDOR AND S PARK...ZNS 31..33..34..35..36..
37..38..39.

&&

GARD/COOPER
Hazardous weather outlook, Dec 5, 5:08 AM MST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
508 AM MST MON DEC 05 2005

COZ030>051-051800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
508 AM MST MON DEC 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND HIGH WINDS TODAY WILL PRODUCE GROUND BLIZZARD CONDITIONS
AT TIMES ON THE HIGH MOUNTAIN PASSES INCLUDING INTERSTATE 70 WEST
OF DENVER.  SNOW ALONG WITH STRONG WINDS AND AREAS OF BLOWING SNOW
WILL PERSIST IN THE MOUNTAINS OVERNIGHT.

A HIGH WIND WARNING REMAINS IN EFFECT TODAY FOR THE COLORADO NORTH
CENTRAL MOUNTAINS...ADJACENT EASTERN FOOTHILLS...WESTERN URBAN
CORRIDOR AND SOUTH PARK.  WEST TO NORTHWEST WINDS WILL BE SUSTAINED
AT SPEEDS OF 30 TO 60 MPH WITH GUSTS AS HIGH AS 90 MPH.  THE WINDS
WILL DECREASE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT SYSTEM IS EXPECTED TO BRING ADDITIONAL SNOWFALL TO THE
MOUNTAINS TUESDAY AFTERNOON INTO WEDNESDAY.  AS A RESULT SEVERAL
INCHES OF ADDITIONAL ACCUMULATION CAN BE EXPECTED.  ON THE PLAINS
...AN ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY BRINGING
UNSEASONABLY COLD TEMPERATURES AND LIGHT SNOWFALL.

DRIER AND WARMER WEATHER IS EXPECTED TO RETURN TO THE REGION
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GARD/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 5, 6:42 AM MST to 2:50 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 5, 6:42 AM MST to 2:50 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 5, 6:42 AM MST to 2:50 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
December 5, 6:39 PM MST
Where
Ne Weld County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482649, 5482650, 5482651, 5482652.